Alert archive / Nebraska / Wind Chill Advisories in 2022
Wind Chill Advisory 13, NWS Cheyenne, WY
NWS Cheyenne, WY issued this wind chill advisory at Dec 23, 2022, 1:18 PM MST for Niobrara County, Wyoming; 8 counties in Nebraska. It took effect at Dec 23, 2022, 6:00 PM MST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2022, 1:18 PM MST (20:18 UTC)
- In effect from
- Dec 23, 2022, 6:00 PM MST
- Expired
- Dec 24, 2022, 6:00 AM MST
- In force
- 12 hr
- Issued by
- NWS Cheyenne, WY
Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE, Niobrara County, WY
The radar
The Cheyenne radar (KCYS), 143 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.3 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1518 m above ground
- 0-6 km bulk shear
- 117 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
038 WWUS45 KCYS 232018 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 118 PM MST Fri Dec 23 2022 NEZ002-003-019>021-054-055-095-096-WYZ102-241300- /O.NEW.KCYS.WC.Y.0013.221224T0100Z-221224T1300Z/ Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County-Niobrara County- Including the cities of Chadron, Chadron St Park, Alliance, Hemingford, Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, Redington, Kimball, Sidney, Brownson, Harrison, Agate, Lusk, and Redbird 118 PM MST Fri Dec 23 2022 ...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM MST SATURDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Niobrara County in East Central Wyoming and the Western Nebraska Panhandle. * WHEN...From 6 PM this evening to 6 AM MST Saturday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 25 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
1 follow-up statement
242 WWUS45 KCYS 240843 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 143 AM MST Sat Dec 24 2022 NEZ002-003-019>021-054-055-095-096-WYZ102-241300- /O.CON.KCYS.WC.Y.0013.000000T0000Z-221224T1300Z/ Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County-Niobrara County- Including the cities of Chadron, Chadron St Park, Alliance, Hemingford, Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, Redington, Kimball, Sidney, Brownson, Harrison, Agate, Lusk, and Redbird 143 AM MST Sat Dec 24 2022 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST EARLY THIS MORNING... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Niobrara County in East Central Wyoming and the Western Nebraska Panhandle. * WHEN...From 6 PM this evening to 6 AM MST Saturday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 25 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ BW
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this wind chill advisory went out at Dec 23, 10:38 AM MST, 2 hours 40 minutes earlier.
Area forecast discussion, Dec 23, 10:38 AM MST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1038 AM MST Fri Dec 23 2022
.SHORT TERM...(Today - Saturday Night)
Issued at 345 AM MST Fri Dec 23 2022
Early morning observations across the high plains of the NE
Panhandle, and the lower terrain of southeast WY depict a large
region of continued below zero temperatures across the cwa. When
combined with wind gusts, the wind chill values remain extremely
cold with observations in the -15F to -50F thresholds. Curiously,
the higher terrain has started to see stronger wind gusts due to the
surface pressure gradient of a 1020mb surface low over central CO in
contrast with the 1044mb surface high over north-central MT. Wind
gusts of 50+ mph have been recorded as of 9Z this morning in the
wind prone corridors. The thermal belt is residing in this region,
and downslope effects combined with the warmer temperatures aloft
via the nocturnal inversion have resulted in temperatures in the
single digits to teens as of 9Z this morning for the I-80 Summit and
Arlington/Elk Mountain areas. However, after 10Z wind gusts in the
Arlington/Elk Mountain and I-80 Summit areas were in excess of 55-
65mph, thus went with a High Wind Warning until later today. This is
likely due to localized pressure gradients being realized in the
higher terrain as mountain wave activity. Taking a quick analysis of
what is happening for H3 to H5 regions aloft, there exists an
impressive longwave trough draped across the Great Lakes region
toward the southeast CONUS, and an amplifying upper level ridge
across the Pacific Northwest. Between those two regions has created
northwest flow aloft at the H3 and H5 heights. The jet stream
presently has 90-130 knots at H3, and a 70-10 knot region at the H5
levels. The strongest winds aloft have created some gusty winds
across the northern NE Panhandle earlier this morning, especially
for KCDR. This has likely resulted in BLSN for locations where
recent snowfall and gusty winds remain present.
As we continue onward with the remainder of today, a weak shortwave
disturbance will propagate along the northwest flow aloft. This
shortwave will arrive by the evening hours, and bring upslope
orographic enhancement for the northwest facing slopes of the Sierra
Madre and Snowy Mountain ranges. A few inches of snowfall is
anticipated for the highest elevations by Saturday. The more
pressing issue will be the continued strong wind gusts of 50+mph
creating low visibility and blowing snow hazards. Have decided
against any winter headlines for the mountain zones at this time,
but the next shift may need to monitor conditions if reduced
visibility of 1/4 mile becomes prevalent. For the lower terrain,
there will be warmer surface temperatures today. WAA will propagate
east as the upper level ridge axis slowly shifts our direction. This
will be realized the most for area west of the Laramie Range.
However, temperatures will still remain below normal by
approximately 10-35 degrees for the cwa. Areas east of the Laramie
Range and across the NE Panhandle will remain under the highest
amounts of CAA, thus the daytime highs will remain in the single
digits to lower teens.
Tonight will bring the potential for strong winds across the wind
prone corridors. Hi-res guidance and internal statistical guidance
shows the typical wind prone and gap areas seeing wind gusts of 50+
mph this evening into the overnight hours. Some members depict a
deterministic output of up to 60-65mph for the Bordeaux and I-80
Summit regions overnight. This is due to the tight surface pressure
gradient remaining present, and omega fields alternating between
positive and negative lift values for southeast WY. The surface
trough may reside too far west, across the Laramie Range however.
Have gone with a High Wind Watch at this time due to there being
some uncertainty present. The good news is that wind gusts will
create westerly downslope effects for areas east of the Laramie
Range. This will be reflected with rising temperatures overnight.
However, due to the uncertainty of the surface trough placement,
this will be an effect as to how long it will take for surface
temperatures to rise. At this time of inspection, the NE Panhandle
does have wind chill values in the negative teens to near 20 below
zero. Have held off with any additional wind chill headlines, but it
may need to be revisited later today with the next round of model
data.
Saturday will see additional WAA occur, along with the potential for
strong winds late in the day into the Saturday night hours for the
wind prone corridor. This will be due to another shortwave
disturbance propagating along the northwest flow aloft. Doesn't
appear to be much energy with the shortwave, thus have kept PoPs low
on Saturday into Saturday night low expect for the aforementioned
mountain zones. Daytime highs will be in the upper 20s to lower 40s.
The coldest temperatures can be expected in the northern NE
Panhandle, and mountain zones. This will be our first day where
areas approach their seasonal daytime high, which will be a welcomed
relief. Overnight lows will remain cold, except where the typical
gusty winds occur for the wind prone regions. Single digits can be
expected in the northern NE Panhandle Saturday night, with teens to
middle 20s for the remainder of the cwa.
.LONG TERM...(Sunday - Thursday)
Issued at 345 AM MST Fri Dec 23 2022
An active weather pattern will likely persist through the extended
forecast period, albeit trending much warmer w/ potential for day-
time highs to climb well into the 50s to near 60 F at times. Windy
will be the word of the week w/ active northwesterly flow aloft on
the eastern fringe of large scale upper-level ridging remaining in
place over much of the western CONUS. H7/H85 CAG-CPR gradients are
likely to remain in the 40 to 60 meter range through at least mid-
week, suggesting the Arlington area may not see any break in winds
whatsoever for several days with persistent 55+ MPH gusts. Random-
Forest model guidance for Arlington is showing (at least) a 50-60%
probability of exceeding warning criteria winds through Wednesday.
No obvious lulls are noted in the guidance. Occasional short waves
will result in brief west-east oriented MSLP gradient enhancements
from time to time, along with locally maximized H7-H8 flow well in
excess of 60 knots over much of the CWA which should contribute to
more widespread high wind potential. After a likely strong chinook
on Sunday afternoon, Monday appears to be somewhat of a minimum in
wind speeds for most areas. Expect gusty winds for most areas Tues
with excellent chinook warming along/east of the Laramie Range for
the afternoon which could lead to some 60 degree readings prior to
a cold frontal passage that night. Speaking of the fropa, guidance
suggests potential for a significant bora event Tuesday night into
Wednesday for a large portion of the CWA. Snow showers, or perhaps
even a few snow squalls may accompany the frontal passage as well.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1030 AM MST Fri Dec 23 2022
VFR conditions expected across area terminals through the forecast
period. NE Panhandle sites will continue with northwest winds
early this afternoon before turning light and variable this
evening with mid-level clouds moving overhead. SE WY terminals
will see mostly westerly winds with mountain wave clouds in the
mid-levels overnight that could also result in moderate turbulence
near the Laramie Range. The main area to watch for possible MVFR
conditions will be KRWL as forecast soundings show lower level
moisture advection that cloud lead to low cloud development around
2 kft after 03z.
&&
.FIRE WEATHER...
Issued at 345 AM MST Fri Dec 23 2022
Fire weather concerns will remain at none to low due to
an extended period of well below average temperatures and
snowfall across the area.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Wind Chill Warning until 11 AM MST this morning for WYZ101>119.
High Wind Watch from 5 PM MST this afternoon through Saturday
morning for WYZ106-110-116.
High Wind Warning until 5 PM MST this afternoon for WYZ110-116.
NE...Wind Chill Warning until 11 AM MST this morning for NEZ002-003-
019>021-054-055-095-096.
&&
SHORT TERM...BW
LONG TERM...CLH
AVIATION...MB
FIRE WEATHER...BWHazardous weather outlook, Dec 23, 4:13 AM MST, 9 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 413 AM MST Fri Dec 23 2022 WYZ101>105-107>109-111>115-117>119-241115- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-East Platte County-Goshen County- Central Carbon County-Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range Foothills-Central Laramie County- East Laramie County- 413 AM MST Fri Dec 23 2022 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 11AM MST... .DAY ONE...TODAY AND TONIGHT Wind Chill Warnings remain in effect through 11 AM MST this morning. Wind chill values of 30 below zero are possible until this time when combined with bitter cold temperatures and gusty winds of 25-40 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY The potential for wind chill values of 10 to 20 degrees below zero is possible tonight into early Saturday morning. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-241115- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- 413 AM MST Fri Dec 23 2022 This hazardous weather outlook is for portions of panhandle Nebraska. .DAY ONE...TODAY AND TONIGHT Wind Chill Warnings remain in effect through 11 AM MST this morning. Wind chill values of 30 to 50 degrees below zero are possible until this time when combined with bitter cold temperatures and gusty winds of 25-35 MPH at times. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY The potential for wind chill values of 15 to 20 degrees below zero is possible tonight into early Saturday morning. .Spotter information statement... Spotter activation will not be needed. WYZ106-110-116-241115- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- 413 AM MST Fri Dec 23 2022 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Strong west to southwest winds in excess of 55-60mph are expected today. Reduced visibility less than 1 mile is possible due to blowing snow. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Strong west to southwest winds in excess of 55-65mph are possible tonight into early Saturday morning. Reduced visibility less than 1 mile is possible due to recent snowfall. .Spotter information statement... Spotter activation will not be needed. BW
In the hours before
Local storm report, Dec 23, 8:34 AM MST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
834 AM MST FRI DEC 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 AM NON-TSTM WND GST 3 ESE ELK MOUNTAIN 41.67N 106.37W
12/23/2022 M58 MPH CARBON WY DEPT OF HIGHWAYS
MESONET STATION WY20 2.5 SE ELK MOUNTAIN
(WYDOT).
0726 AM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.21W
12/23/2022 M62 MPH CARBON WY DEPT OF HIGHWAYS
MESONET STATION KARL 0.6 NW ARLINGTON
(WYDOT).
&&
MBLocal storm report, Dec 23, 9:42 AM MST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
942 AM MST FRI DEC 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 AM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.21W
12/23/2022 M58 MPH CARBON WY DEPT OF HIGHWAYS
MESONET STATION KARL 0.6 NW ARLINGTON
(WYDOT).
&&
MBThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 3:40 AM MST | High Wind Watch | CYS | Albany, Carbon, Laramie, Platte | 10 hr |
| Dec 23, 3:40 AM MST | High Wind Warning | CYS | Albany, Carbon, Laramie | 31 hr |
Nearby
Wind Chill Advisories in Nebraska, 2022Wind Chill Advisories in Wyoming, 2022Every wind chill advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.